Managing The Side Effects Of ADHD Medications

ADHD medication side effects usually mean that the amount your child is taking isn’t right for them, the medication is released into your child’s body too slowly or too fast, or the type of medication doesn’t work for your child.

Side effects can often be reduced or eliminated by changing the dose or the formula of the medication. But if they continue to cause problems for your child, your doctor will look at other options. This article shall discuss managing the side effects of ADHD medications.

Children with attention deficit hyperactivity disorder (ADHD) may have characteristics such as short attention spans, hyperactivity, and impulsivity. Because of this, they may struggle to do well at school, have trouble making or keeping friends, and even have problems at home and with after-school activities.

Fortunately, treatments can help kids manage the symptoms of ADHD. These treatments typically include ADHD medications and behavioral strategies, which could be more formal, such as behavioral therapy with a child psychologist or counselor, or just simple steps that parents and teachers learn to help them get more organized, avoid distractions, and behave appropriately.

What is the most important information I should know about ADHD medications?

  • ADHD medications such as Ritalin and Adderall can have side effects that can range from mild to severe.
  • Discuss these side effects with your doctor; they may adjust the dose or consider switching to a different medicine.

ADHD Medications

ADHD medications have long been a core part of the treatment plans for many kids with ADHD.

These ADHD medications now include:

  • Short-acting stimulants: Adderall, Dexedrine, Focalin, Ritalin
  • Intermediate-acting stimulants: Dexedrine Spansule
  • Long-acting stimulants: Adderall XR, Concerta, Daytrana, Dyanavel XR, Focalin XR, Metadate CD, Ritalin LA, Vyvanse
  • Nonstimulants: Intuniv, Strattera, Qelbree

That list makes it seem like there are a lot of different ADHD medications to choose from, especially if your child has side effects on one or more of them. Your choices quickly narrow when you understand that the stimulants are just different forms and variants of the following two types of ADHD medications:

  • Methylphenidate-based ADHD medications: Concerta, Daytrana, Focalin and Focalin XR, Metadate CD, Ritalin LA
  • Amphetamine-based ADHD medications: Adderall and Adderall XR, Dexedrine and Dexedrine Spansule, Dyanavel XR, Vyvanse

Why are there so many ADHD medications if they are so similar? In some cases, these medications simply have different delivery methods that make them last longer. For example, Concerta is supposed to last 12 hours, while Ritalin LA typically lasts about eight hours, even though they both have methylphenidate as their active ingredient.

In other cases, the way you take the medication is totally different, such as in the Daytrana patch delivery system. Some medications, such as Dyanavel XR, are available as either oral suspensions or a tablet.

ADHD Medication Side Effects

Although these ADHD medications help many kids manage their symptoms, some parents are still hesitant to start their child on medicine like Ritalin or Adderall because they are worried about possible side effects.

In some cases, those worries are justified. Stimulants used to treat ADHD are notorious for causing:

  • Decreased appetite
  • Weight loss
  • Insomnia
  • Headaches

Many of these side effects are temporary or can be easily managed by medication adjustments.

Some parents are worried about the stigma of taking an ADHD medication, are concerned about controversies over Ritalin, or are worried that the medications will make their child angrier, more aggressive, or even too calm, like a zombie. Fortunately, these are not common side effects of ADHD medications. If they do occur, your pediatrician would make appropriate changes in the medication.

Other side effects that parents are often concerned about when starting their child on ADHD medication can include tics, sudden death, and suicide.

Tics

The worry over tics is likely because all stimulants list tics as a potential side effect. Some ADHD experts do not think that stimulants, such as Ritalin, actually cause or worsen tics, though, and that ADHD and chronic tic disorders might simply occur together in some children.

If you are concerned that your child may be developing tics, you should notify your doctor immediately. It may be recommended to stop the medication or possibly have the problem further evaluated by a neurologist.

Sudden Death

Stimulants also carry a warning that they may cause sudden death in children with structural heart problems or other serious heart problems, such as cardiomyopathy or serious heart rhythm abnormalities.

Remind your pediatrician about any known heart problems in your child or family history on either side before starting a stimulant. If so, an EKG or alternative medication might be indicated.

Minimizing Side Effects

One of the best ways to minimize the side effects of ADHD medication is to have realistic expectations for what you think the medication is going to do for your child. For example, if your child is hyperactive and impulsive and gets in trouble every day in school, it may be okay if they still get in a little trouble for talking once every few weeks.

Pediatricians, parents, and teachers sometimes focus on increasing medication dosages to try and get total control of ADHD symptoms. In many cases, the goal should be to decrease disruptive behaviors, improve performance at school, and improve relationships with family and friends.

Other tips to minimize side effects from ADHD medications:1

  • Start with a low dose: Begin with a low, age-appropriate dose of the medication.
  • Titrate the medication: Under the guidance of your pediatrician, increase the medication every one to three weeks until it seems to be working well or your child begins to have side effects.
  • Consider switching medications: Consider a different type of ADHD medication if your child begins having too many side effects that aren’t helped by lowering the medication dosage. For example, if your child is taking an amphetamine-based ADHD medication such as Vyvanse, then you would likely switch to a methylphenidate (Ritalin)-based ADHD medication next.
  • Consider “medication holidays“: In other words, experiment with not taking it on weekends and/or time off from school.
  • Stick to regular checkups: See your pediatrician for regular ADHD checkups (at least every three to six months) to monitor your child’s heart rate, blood pressure, height, and weight to ensure they are growing well.

Tips for Specific Side Effects

  • Drowsiness: Ask your pediatrician if your child can take their dose of Strattera at bedtime if it is causing a lot of drowsiness.
  • Decreased appetite: Consider a few extra healthy snacks and high-calorie foods if their main side effect is a decreased appetite, weight loss, or trouble gaining weight. Taking the medication after breakfast can help with this issue.

Another thing to note is adding an extra dose of medication in the afternoon for symptom coverage may be more helpful than simply raising the dosage. For example, if short-acting Ritalin seems to manage symptoms for only three hours, one could add an afternoon dose to provide extra coverage.

Likewise, if your child takes a long-acting agent such as Concerta and coverage is required for the afternoon, adding short-acting methylphenidate could help manage symptoms in the afternoon/evening without interfering with sleep.

Evaluate Expectations and Needs

Understand that medication may not be able to alleviate all of your child’s ADHD symptoms, especially if they are having side effects at high dosages. Simply decreasing the severity of the symptoms may have to be your goal for the medication.

Other therapies may also be needed. Children often benefit from taking medication alongside behavioral therapy, parent education, and accommodations at school.

If your child isn’t doing well after trying several ADHD medications and different dosages, something else could be going on. Instead of continuing to try higher dosages, which may increase the chance of side effects, consider re-evaluating the diagnosis or the possibility that there may be a coexisting disorder such as depression or a learning disability.

I hope you find this article helpful.

About the Author

A Public Speaker and Freelancer who is Interested in Writing articles relating to Personal Development, Love and Marriage.